Alert archive / Florida / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Key West, FL

October 15, 1999Monroe County, Florida

NWS Key West, FL issued this flash flood warning at Oct 15, 1999, 2:20 PM EDT for Monroe County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 1999, 2:20 PM EDT (18:20 UTC)
Expired
Oct 15, 1999, 5:00 PM EDT
In force
3 hr
Issued by
NWS Key West, FL
Area
Whole counties

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1999-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1999-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEYW 151830
FFWEYW
FLC087-152100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
220 PM EDT FRI OCT 15 1999

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* FLOOD WARNING FOR...THE FLORIDA KEYS OF MONROE COUNTY IN SOUTHERN
  FLORIDA

* UNTIL 500 PM EDT

* AT 215 PM...KEY WEST DOPPLER RADAR ESTIMATES AND RAIN GAUGE REPORTS
  INDICATED THAT IN THE LAST 36 HOURS...7 TO 10 INCHES OF RAIN HAS   
  FALLEN ACROSS THE KEYS. THROUGH LATE AFTERNOON...HEAVY RAINS WILL 
  CONTINUE OVER THE UPPER KEYS. MODERATE RAINS WILL OCCUR OVER THE 
  MIDDLE KEYS...WITH MOSTLY LIGHT RAINS ALONG THE LOWER KEYS.

* FLOODING OF ROADWAYS AND PARKING LOTS HAS BEEN WIDESPREAD ACROSS   
  ALL OF THE KEYS. ROADS ARE COVERED WITH UP TO 2 TO 3 FEET OF     
  STANDING FRESH WATER IN MANY AREAS. MANY SECONDARY ROADS IN THE 
  KEYS WILL REMAIN IMPASSABLE. WATER LEVELS ON STREETS IN THE LOWER  
  KEYS WILL RECEDE SLOWLY THROUGH THE AFTERNOON.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY.

* A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
  MOST FLOOD DEATHS OCC
UR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
  BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

  KASPER/BARRETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 10:30 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 15, 10:30 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1030 AM EDT FRI OCT 15 1999

CURRENTLY...KEY WEST APPEARS TO BE IN THE EYE...BUT SURFACE
PRESSURES ARE INCREASING. WINDS HAVE COME AROUND TO THE
NW...CURRENTLY AT 9 KT AT EYW. HURRICANE IRENE SEEMS TO BE ORGANIZING
MORE...LOOKING AT DOPPLER RADAR REFLECTIVITY. STILL...THE STRONGEST
SIDE OF IRENE IS ON THE EAST SIDE. HEAVY RAINS WILL CONTINUE OVER
THE MIDDLE AND UPPER KEYS TODAY...WITH MAINLY JUST MODERATE RAINS
OVER THE LOWER KEYS.

CONCERNING THE CURRENT PUBLIC AND MARINE FORECASTS...WE MAY SPLIT
THE MARINE AND ZONE FORECASTS INTO TWO SEGMENTS. ONE SEGMENT FOR THE
LOWER KEYS...AND THE SECOND THE MID AND UPPER KEYS...WHICH SHOULD
RECEIVE THE WORST CONDITIONS THROUGHT THE AFTERNOON.

.EYW...HURRICANE WARNING FOR ALL OF THE FLORIDA KEYS...FROM
       ANGELFISH KEY TO DRY TORTUGAS TO EAST CAPE SABLE.
       SMALL CRAFT SHOULD REMAIN IN PORT.
       FLOOD WATCH FOR THE ALL THE KEYS TONIGHT THROUGH SATURDAY.
       FLOOD WARNING ALL OF THE KEYS THROUGH 125 PM.

JHB

In the hours before

Special weather statement, Oct 15, 8:25 AM EDT, 5 hours 55 minutes before
AMZ631-652>654-672>675-FLZ076>078-152200-

FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK...UPDATED TO ADD TORNADO WATCH
NATIONAL WEATHER SERVICE KEY WEST FL
825 AM EDT FRI OCT 15 1999

...TORNADO WATCH FOR ALL THE FLORIDA KEYS THROUGH 3PM...
...HURRICANE IRENE MOVING THROUGH THE LOWER FLORIDA KEYS...
...SMALL CRAFT REMAIN IN PORT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY...
...URBAN FLOOD ADVISORY IN EFFECT...

BANDS OF HEAVY RAIN ON THE EAST AND NORTH SIDES OF HURRICANE IRENE
WILL INUNDATE THE FLORIDA KEYS WITH HEAVY RAIN THROUGH FRIDAY
MORNING. PERSISTENT MODERATE TO HEAVY RAINS ASSOCIATED WITH
HURRICANE IRENE HAVE RESULTED IN THE FLOODING OF ROADWAYS...LOW
LYING AREAS...AND POOR DRAINAGE AREAS. OVER FOUR INCHES OF RAIN HAVE
FALLEN IN AREAS OVERNIGHT...AND AN ADDITIONAL TWO TO THREE INCHES
ARE POSSIBLE THROUGH MID-MORNING. THIS RAINFALL COMBINED WITH
OVERWASH WILL CONTINUE TO COMPOUND STREET FLOODING THROUGH
MID-MORNING.

TORNADIC SIGNATURES HAVE BEEN OBSERVED EARLIER ON THE KEY WEST RADAR
AND PROMPTED SEVERAL WARNINGS. THE HEAVIEST BANDS OF SHOWERS HAVE
MOVED NORTH OF THE LOWER KEYS...HOWEVER...BANDS ARE STILL ROTATING
AROUND THE CENTER OF IRENE AND MAY SPAWN TORNADOES.

SEVERE WEATHER SPOTTERS ALSO NEED TO BE ON ALERT TODAY FOR POSSIBLE
SEVERE WEATHER CONTAINED WITHIN THE BANDS ASSOCIATED WITH THE CENTER
OF HURRICANE IRENE AS IT PASSES VERY NEAR KEY WEST THIS MORNING.
REPORT ANY SEVERE WEATHER...ESPECIALLY WATERSPOUTS AND TORNADOES...
TO THE NATIONAL WEATHER SERVICE IN KEY WEST AND OR LOCAL LAW
ENFORCEMENT OFFICIALS.

FOR THE LATEST INFORMATION ON LOCAL EFFECTS OF HURRICANE IRENE...SEE
THE HURRICANE LOCAL STATEMENTS ISSUED BY THE KEY WEST NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL INFORMATION ON ANY WEATHER IN THE FLORIDA KEYS...TUNE
INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL WEATHER
SERVICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/

SETTELMAIER
Special weather statement, Oct 15, 8:25 AM EDT, 5 hours 55 minutes before
AMZ631-652>654-672>675-FLZ076>078-152200-

FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK...UPDATED TO ADD TORNADO WATCH
NATIONAL WEATHER SERVICE KEY WEST FL
825 AM EDT FRI OCT 15 1999

...TORNADO WATCH FOR ALL THE FLORIDA KEYS THROUGH 3PM...
...HURRICANE IRENE MOVING THROUGH THE LOWER FLORIDA KEYS...
...SMALL CRAFT REMAIN IN PORT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY...
...URBAN FLOOD ADVISORY IN EFFECT...

BANDS OF HEAVY RAIN ON THE EAST AND NORTH SIDES OF HURRICANE IRENE
WILL INUNDATE THE FLORIDA KEYS WITH HEAVY RAIN THROUGH FRIDAY
MORNING. PERSISTENT MODERATE TO HEAVY RAINS ASSOCIATED WITH
HURRICANE IRENE HAVE RESULTED IN THE FLOODING OF ROADWAYS...LOW
LYING AREAS...AND POOR DRAINAGE AREAS. OVER FOUR INCHES OF RAIN HAVE
FALLEN IN AREAS OVERNIGHT...AND AN ADDITIONAL TWO TO THREE INCHES
ARE POSSIBLE THROUGH MID-MORNING. THIS RAINFALL COMBINED WITH
OVERWASH WILL CONTINUE TO COMPOUND STREET FLOODING THROUGH
MID-MORNING.

TORNADIC SIGNATURES HAVE BEEN OBSERVED EARLIER ON THE KEY WEST RADAR
AND PROMPTED SEVERAL WARNINGS. THE HEAVIEST BANDS OF SHOWERS HAVE
MOVED NORTH OF THE LOWER KEYS...HOWEVER...BANDS ARE STILL ROTATING
AROUND THE CENTER OF IRENE AND MAY SPAWN TORNADOES.

SEVERE WEATHER SPOTTERS ALSO NEED TO BE ON ALERT TODAY FOR POSSIBLE
SEVERE WEATHER CONTAINED WITHIN THE BANDS ASSOCIATED WITH THE CENTER
OF HURRICANE IRENE AS IT PASSES VERY NEAR KEY WEST THIS MORNING.
REPORT ANY SEVERE WEATHER...ESPECIALLY WATERSPOUTS AND TORNADOES...
TO THE NATIONAL WEATHER SERVICE IN KEY WEST AND OR LOCAL LAW
ENFORCEMENT OFFICIALS.

FOR THE LATEST INFORMATION ON LOCAL EFFECTS OF HURRICANE IRENE...SEE
THE HURRICANE LOCAL STATEMENTS ISSUED BY THE KEY WEST NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL INFORMATION ON ANY WEATHER IN THE FLORIDA KEYS...TUNE
INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL WEATHER
SERVICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/

SETTELMAIER

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:57 AM EDTTornado WarningKEYMonroe63 min
Oct 15, 6:28 AM EDTTornado WarningKEYMonroe42 min
Oct 15, 10:00 AM EDTFlash Flood WarningKEYMonroe3 hr
Oct 15, 5:05 PM EDTFlash Flood WarningKEYMonroe3 hr
Oct 15, 5:10 PM EDTTornado WarningKEYMonroe30 min

Nearby

Flash Flood Warnings in Florida, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.